Insulin detemir is a new long-acting insulin analog. Though generally well tolerated, injection site reactions have been reported in 2% of insulin detemir users (1). Most commonly, these untoward reactions manifest as mild injection site erythema or discomfort and seldom lead to discontinuation of the product. Herein, I report the case of a patient with a severe local reaction to insulin detemir necessitating its withdrawl.
A 37-year-old Caucasian woman with a 25-year history of type 1 diabetes was switched from NPH (Humulin N; Eli Lilly) to insulin detemir (Novo Nordisk) because of poor glycemic control characterized by undue variability of her blood glucose readings and an elevated HbA1c. She was also being treated with insulin lispro (Eli Lilly), which she remained on. She had no previous history of injection site problems. With both the previous and the new insulin, she maintained the same proper injection technique and injected, as was her custom, into her abdominal wall.
The patient developed injection site problems within hours of her very first injection of insulin detemir with a characteristic and reproducible pattern occurring with all subsequent injections, ultimately necessitating withdrawl of the insulin within a few days of its institution. Within 6 h of an injection of insulin detemir she would develop a slightly raised, indurated, nonerythematous, minimally uncomfortable, nonpruritic, nontender lesion of ∼3 cm. Over the subsequent 6 h, a lesion would expand in size reaching a diameter of 5–6 cm and become erythematous (without central sparing), warm, and moderately tender. Over the subsequent 12 h, a lesion would enlarge further, reaching a diameter of 10 cm, and become markedly indurated, hot, and extremely painful. Over the subsequent 12 h, a lesion would gradually and spontaneously resolve. No fever, chills, rigors, or sweats were experienced. Rotating her injection site around various parts of her abdomen was of no benefit, and a trial injection into the thigh resulted in the identical sequence of events. Insulin detemir was discontinued, and the patient reverted back to her former insulin with no further injection site problems.
Recently, a patient was described who was thought to have experienced a type III allergic reaction to insulin detemir (2); however, unlike the current patient, in this previous report, the lesions encountered were said to be “small” and only “slightly painful” as well as being nonerythematous. Whether the patient described in this case report reacted to the insulin detemir per se or one of its excipients is not known.